Taiwanese Journal of Mathematics

An Evolutionary Property of the Bifurcation Curves for a Positone Problem with Cubic Nonlinearity

Shao-Yuan Huang and Shin-Hwa Wang

Full-text: Open access

Abstract

We study an evolutionary property of the bifurcation curves for a positone problem with cubic nonlinearity\[\begin{cases}  u''(x) + \lambda f(u) = 0, \quad -1 \lt x \lt 1, \\  u(-1) = u(1) = 0, \\  f(u) = -\varepsilon u^{3} + \sigma u^{2} + \tau u + \rho,\end{cases}\]where $\lambda \gt 0$ is a bifurcation parameters, $\varepsilon \gt 0$ is an evolution parameter, and $\sigma$, $\rho \gt 0$, $\tau \geq 0$ are constants. In addition, we improve lower and upper bounds of the critical bifurcation value $\widetilde{\varepsilon}$ of the problem.

Article information

Source
Taiwanese J. Math., Volume 20, Number 3 (2016), 639-661.

Dates
First available in Project Euclid: 1 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1498874472

Digital Object Identifier
doi:10.11650/tjm.20.2016.6563

Mathematical Reviews number (MathSciNet)
MR3512001

Zentralblatt MATH identifier
1383.34029

Subjects
Primary: 34B18: Positive solutions of nonlinear boundary value problems 74G35: Multiplicity of solutions

Keywords
positive solution exact multiplicity turning point s-shaped bifurcation curve

Citation

Huang, Shao-Yuan; Wang, Shin-Hwa. An Evolutionary Property of the Bifurcation Curves for a Positone Problem with Cubic Nonlinearity. Taiwanese J. Math. 20 (2016), no. 3, 639--661. doi:10.11650/tjm.20.2016.6563. https://projecteuclid.org/euclid.twjm/1498874472


Export citation

References

  • K. J. Brown, M. M. A. Ibrahim and R. Shivaji, $S$-shaped bifurcation curves, Nonlinear Anal. 5 (1981), no. 5, 475–486.
  • M. G. Crandall and P. H. Rabinowitz, Bifurcation, perturbation of simple eigenvalues, and linearized stability, Arch. Rational Mech. Anal. 52 (1973), no. 2, 161–180.
  • S.-Y. Huang and S.-H. Wang, On S-shaped bifurcation curves for a two-point boundary value problem arising in a theory of thermal explosion, Discrete Contin. Dyn. Syst. 35 (2015), no. 10, 4839–4858.
  • ––––, Proofs of Lemma 3.8 and three assertions in a paper “A variational property on the evolutionary bifurcation curves for a positone problem with cubic nonlinearity", available from http://mx.nthu.edu.tw/~sy-huang/Cubic/Proofs.htm.
  • K.-C. Hung and S.-H. Wang, A theorem on S-shaped bifurcation curve for a positone problem with convex-concave nonlinearity and its applications to the perturbed Gelfand problem, J. Differential Equations 251 (2011), no. 2, 223–237.
  • ––––, Global bifurcation and exact multiplicity of positive solutions for a positone problem with cubic nonlinearity and their applications, Trans. Amer. Math. Soc. 365 (2013), no. 4, 1933–1956.
  • P. Korman, Y. Li and T. Ouyang, Computing the location and the direction of bifurcation, Math. Res. Lett. 12 (2005), no. 6, 933–944.
  • T. Laetsch, The number of solutions of a nonlinear two point boundary value problem, Indiana Univ. Math. J. 20 (1970), no. 1, 1–13.
  • J. Shi, Multi-parameter bifurcation and applications, in Topological Methods, Variational Methods and Their Applications (Taiyuan, 2002), 211–221, World Sci. Publ., River Edge, NJ, 2003.
  • ––––, Exact multiplicity of positive solutions to a superlinear problem, Proceedings of the Fifth Mississippi State Conference on Differential Equations and Computational Simulations (Mississippi State, MS, 2001), 257–265 (electronic), Electron. J. Differ. Equ. Conf., 10, Southwest Texas State Univ., San Marcos, TX, 2003.